Careful Monitoring, Quick Intervention Vital in Managing Immune-Related Adverse Events

Allie Casey

Immunotherapy expert, Dr. Jeffrey Weber, talks about the importance of early intervention for immune-related adverse events.

Jeffrey Weber, MD, PhD

Although immunotherapies have been an enormous advance for the treatment of many cancers, they come with their own set of toxicities. Working on the frontlines, oncology nursing professionals need to understand these adverse events and how they can affect patients.

This is the guidance shared by Jeffrey Weber, MD, PhD, a medical oncologist and deputy director of the Perlmutter Cancer Center at NYU Langone Medical Center, in an interview. He is presenting on the practical management of immune-related adverse events (AEs) in melanoma therapy at the 34th Annual Chemotherapy Foundation Symposium to be held November 9-11, 2016 in New York City.

Weber detailed the side effects to look out for in patients being treated with checkpoint inhibitors. He discussed both the broad areas of AEs that clinicians should monitor for, as well as the more specific AEs that can inflame individual organs and if left unchecked, can be sometimes fatal.

Oncology Nursing News: Immunotherapies have their own set of AEs. How should nursing professionals respond to these conditions?

Weber: The nurses and nurse practitioners in most practices—academic practices and also in the private world—are really the first line of defense and will be the first to hear about side effects from the patients.

Patients who get checkpoint inhibitors like ipilimumab [Yervoy], nivolumab [Opdivo], pembrolizumab [Keytruda] and now atezolizamab [Tecentriq], which recently was approved for bladder cancer, have similarity in their immune-related AEs. There are 3 expected general side effects and 5 very specific side effects, where these drugs have the capacity to inflame an organ. Patients will get inflammation of an organ, such as the liver or the pancreas, whereas an organ right next door will be perfectly happy and unaffected, which makes it very strange.

The general side effects nurses should look out for are fatigue, feverishness, and sweats, all of which come and go with treatment.

Diffuse rashes and itchiness, and sometimes itchiness with no rash, are also a general side effect. If the rash is severe, you really have to take a look at it, and if someone has desquamation of the skin, pay special attention because—very rarely—thepatient can get toxic epidermal necrolysis. This is a life-threatening condition, where the patient can die of sepsis. You basically slough the skin.

Finally, I warn nurses that they may see diffuse swelling of lymph nodes, lymphadenopathy. If it is bilateral and diffuse, we don't do anything about it, we just wait. If it is unilateral, we would worry about a relapse or a progression of disease, and that will get biopsied.

What are the organ-specific immune-related adverse events with these treatments?

There is the possibility of inflammation of the liver, or hepatitis, with elevation of liver functions.

We talk about elevation of pancreatic functions, amylase and lipase. Which, strangely, can often be associated with no symptoms. And the patients won't know it, but you'll look at their labs and you'll see the amylase and lipase very high. And if those go up high enough, you have to back off and hold the dose.

You can also see inflammation of the lung, or pneumonitis. And that's a little scary. Especially with ipilimumab plus nivolumab, or with nivolumab alone, or pembrolizumab alone. You can see these fluffy, diffuse multilobar infiltrates. When patients get symptoms such as being out of breath, coughing, bringing up yellow or green sputum, or spitting up blood, they need to be seen quickly. If they are developing pneumonitis on the x-ray, they need a CT scan. If the CT scan confirms it, the patient needs to be prescribed steroids. Pneumonitis is life-threatening. You need to jump on it.

You can also, not uncommonly, see inflammation of the pituitary, or direct inflammation of the thyroid. Sometimes you'll see hyperthyroidism, followed by a burnt-out thyroid, and then the patient develops hypothyroidism that is just like Hashimoto's thyroiditis—straight from the textbook. And you need to keep a close eye on those patients and find out what their symptoms are like, because when that thyroid burns out, they are going to need to go on replacement levothyroxine [Synthroid]. You don't want to have that escape notice and then have all the negative side effects of having hypothyroidism that goes undetected.

Finally, the major life-threatening side effect—especially with the combination of ipilimumab and nivolumab, or with ipilimumab alone, and much less so with the PD-1 antibodies—is colitis or inflammation of the colon. And that's a potentially life-threatening side effect. You can have severe diarrhea, perforation of the gut, obstruction, and—again—you need to jump on that. It's easily treatable in its early stages, but you have to warn the staff to follow the patients and stay in touch with them when they're getting diarrhea. You have to aggressively manage the diarrhea.

Are there any other side effects that are cause for concern?

There are the neurologic side effects. Weakness and numbness in the arms and legs means an immediate visit, because if a patient is developing Guillain-Barré or myasthenia gravis you need to aggressively treat it. If the patient develops memory loss or behavior change, it could be encephalitis, or it could be hypopituitarism. A severe headache can be hypopituitarism and hypophysitis—way out of proportion to the swelling in the pituitary. The pituitary can go from 7 to 10 millimeters and you'll get the worst headache of your life.

There is also inflammation of the kidneys and you can have elevated BUN/creatinine. You just have to be on the lookout for that. That's usually easily managed by holding the drug and using steroids.

But the pneumonitis, the colitis, the neurologic symptoms—those are what give me pause. Clinicians need be on the alert and be willing to jump on toxicities quickly and not let them fester.

What general role does the oncology nursing professional play when it comes to treating patients with melanoma?

They play the same incredibly important and major role whether in a clinic that operates with a nurse assigned to a doctor or a nurse practitioner who works semi-independently—the nurse is the patient’s first line of defense. They are talking to the patients, they are doing the nursing education, they are staffing the phone, they are going to tell the physician what is happening with those patients. So, the nurses are really the first line of communication with patients.